FitDay Discussion Boards

FitDay Discussion Boards (/fitness/forums/)
-   Support group for just women (http://www.fitday.com/fitness/forums/support-group-just-women/)
-   -   Synthroid (http://www.fitday.com/fitness/forums/support-group-just-women/8075-synthroid.html)

Rubystars 08-17-2012 12:22 AM

Synthroid
 
I was doing just fine until the doctors told me I should go on Synthroid because I had a high TSH number. However the medicine has apparently had a side effect of making me a lot hungrier than I was before. I was consistently eating about 2100/2200 calories a day and maintaining my lost weight easily before and now since starting the medicine I'm a lot hungrier and ended up eating more like 2300-2500 every day, and I've gained a few pounds already.

It's easy for someone to say "watch what you eat" but when I have a growling stomach that's screaming for more food it's hard to ignore it.

I'm so irritated that they wanted to put me on this medicine. It's been giving me headaches too.

I thought synthroid was supposed to make it easier to lose weight, not make it harder.

cjohnson728 08-17-2012 01:18 AM

With some medicines, side effects go away after a week or two. I hope that happens for you with this.

It is kind of paradoxical that weight loss and increased appetite are both side effects listed for this (my mom was on it for goiter years back). Hopefully it just takes some time.

Rubystars 08-17-2012 10:49 AM

Quote:

Originally Posted by cjohnson728 (Post 87649)
With some medicines, side effects go away after a week or two. I hope that happens for you with this.

It is kind of paradoxical that weight loss and increased appetite are both side effects listed for this (my mom was on it for goiter years back). Hopefully it just takes some time.

Thanks for the reply. I was really upset about even having to go on a pill at all because I thought I was doing so well for my health. Now I feel like being on a pill every day automatically classifies me as unhealthy and there's nothing I can do about it because the doctors have no therapies to offer me to fix the actual hypothyroidism, just medicine to replace what the thyroid isn't making.

I'm healthy otherwise though but it's still disappointing because I didn't think I'd have to go on medicine until I was at least 60 something.

The worst part is that they're not dealing with the root of the problem, just replacing the missing thyroid hormone. That seems like giving morphine to a patient with a broken arm and sending them home saying the problem is fixed because if they keep taking that medicine their arm won't hurt and then telling the patient that they can't do anything for the actual broken arm.

Even with all those negative feelings toward the medicine (and a strong temptation to just put it down the garbage disposal), I tried to be at peace with taking it, then the hunger and the headaches had to happen.

I'm hoping if I try to eat more low calorie for a few days then my appetite will decrease. That does seem to help usually ironically enough most of the time if I feel like my appetite has gotten too big but it's hard to go through.

I'm really going to have to try harder because gaining the weight back is not acceptable to me and that's what they used to scaremonger me into taking this pill. They said if the hypothyroidism got worse over time and I wasn't on synthroid that I would undo all my hard work, but what they didn't tell me was that eating more would be a side effect, and if the synthroid makes me eat more, then that would also undo all my hard work.

I'm hoping that you're right and the side effects will go away or get better soon.

JaimeMWS 08-17-2012 04:57 PM

I have been on thyroid supplements most of my life, after being diagnosed with hypothyroidism when I was five years old. When I was in my early 20's I didn't have a regular doctor, and thought for some reason I could do without the medication, and was off it for several years. I had less appetite, but also less energy, and my hair got thin, and my skin was dry, and I was depressed. So now I think of it like a vitamin pill.
Yes, adequate thyroid does increase appetite. So we need to be careful what foods we use to fulfill that hunger, and avoid addictive sugar-fat combos. But it also gives energy for exercise. It will take a while to find your "new normal," but please don't throw out the pills!

Rubystars 08-18-2012 12:24 AM

One of the things I've never understood about the human body is how we can crave more food than we need to maintain our weight. I know that historically there were feast and famine times, so it makes sense for the body to somewhat want to pack on some fat, but I think what I have trouble understanding is how the body doesn't have a stop mechanism at some point for that. When a person gets to be around 180 lbs. or so it seems like going any higher would cancel the benefits of having fat on your body during the lean times. Why is it that people are medically capable of getting to 300 lbs. and up? It's not logical to me.

I don't know how long I've had a hypothyroid issue. It's probably been a long time because I can remember feeling depressed when I was 12 and I started gaining weight around age 13.

Most of the time I really haven't been depressed or had a lot of symptoms though. When the doctor went down the list of hypothyroid symptoms the only one I've really had for the last several years has been extra weight.

If the thyroid were to stay at the state it's at, I wouldn't need medicine, but what they told me is that it would get worse over time and then I'd start to see symptoms so that's why I'm having to take this pill now.

If I could just have hope that some research was being done in fixing the actual thyroid I would feel a lot better about it. I feel like they're slapping a band aid over a bullet wound. If I could hope that in 10 years or so there would be a hypothyroid cure and I could stop this stupid medicine I would feel a lot better about it.

JaimeMWS 08-18-2012 01:41 AM

Quote:

Originally Posted by Rubystars (Post 87697)
One of the things I've never understood about the human body is how we can crave more food than we need to maintain our weight. I know that historically there were feast and famine times, so it makes sense for the body to somewhat want to pack on some fat, but I think what I have trouble understanding is how the body doesn't have a stop mechanism at some point for that. When a person gets to be around 180 lbs. or so it seems like going any higher would cancel the benefits of having fat on your body during the lean times. Why is it that people are medically capable of getting to 300 lbs. and up? It's not logical to me.

I don't know how long I've had a hypothyroid issue. It's probably been a long time because I can remember feeling depressed when I was 12 and I started gaining weight around age 13.

Most of the time I really haven't been depressed or had a lot of symptoms though. When the doctor went down the list of hypothyroid symptoms the only one I've really had for the last several years has been extra weight.

If the thyroid were to stay at the state it's at, I wouldn't need medicine, but what they told me is that it would get worse over time and then I'd start to see symptoms so that's why I'm having to take this pill now.

If I could just have hope that some research was being done in fixing the actual thyroid I would feel a lot better about it. I feel like they're slapping a band aid over a bullet wound. If I could hope that in 10 years or so there would be a hypothyroid cure and I could stop this stupid medicine I would feel a lot better about it.

I think our "stop" mechanisms evolved before sugar and processed grains were so readily available. I don't know anyone who overeats on broccoli and wild rice:)

Rubystars 08-18-2012 12:01 PM

Quote:

Originally Posted by JaimeMWS (Post 87699)
I think our "stop" mechanisms evolved before sugar and processed grains were so readily available. I don't know anyone who overeats on broccoli and wild rice:)

I like wild rice a lot. I bet I could devour a giant bowl of it if it wasn't so expensive and I wasn't caring about the calorie count.

I've also been known to eat whole heads of broccoli and cauliflower, the good thing about those though is that they don't make me gain weight because the calorie count is very low on them.

ToriD1012 08-20-2012 01:52 PM

Ruby-what were your TSH numbers? And what strength of Synthroid did your doctor prescribe? The only time I'm ever hungrier because of my TSH levels, is when my meds are too high. I'm currently struggling with this now. Because of the weight I've lost, my doctor is having a tough time getting the meds straightened back out. Apparently I'm a rare case.

Rubystars 08-21-2012 07:35 AM

Quote:

Originally Posted by ToriD1012 (Post 87767)
Ruby-what were your TSH numbers? And what strength of Synthroid did your doctor prescribe? The only time I'm ever hungrier because of my TSH levels, is when my meds are too high. I'm currently struggling with this now. Because of the weight I've lost, my doctor is having a tough time getting the meds straightened back out. Apparently I'm a rare case.

I was tested three times. Once at 12.5, once at 4.58, and the last time at 7.81. All of this was before I took the first pill. I haven't had my TSH tested since after that. I'm on 50mcg of synthroid right now once a day.

ToriD1012 08-21-2012 01:21 PM

My advice would be this...give the meds time to work. It is possible to lose weight being hypo. The first few months of my journey I was on .200mcg of Synthroid and did really well. I was rarely hungry, because I ate well all day. Little snacks of fruit or yogurt along with my meals. It does get easier.


All times are GMT. The time now is 06:16 PM.

Powered by vBulletin® Version 3.7.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2